Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 94, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Sep 18, 2003, 6:55 PM EDT for Vance County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2003, 6:55 PM EDT (22:55 UTC)
- Expired
- Sep 18, 2003, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Vance County, NC
The radar
The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 182256 FFWRAH NCC181-190200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 655 PM EDT THU SEP 18 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... VANCE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1000 PM EDT * AT 655 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER VANCE COUNTY. COUNTY OFFICIALS HAVE REPORTED SEVERAL ROADS FLOODED AND IMPASSABLE. * ADDITIONAL RAIN WILL RUNOFF AND CAUSE FLOODING AROUND... KERR LAKE. HENDERSON. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. $$ 11
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 2:55 PM EDT, 4 hours earlier.
Area forecast discussion, Sep 18, 2:55 PM EDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 255 PM EDT THU SEP 18 2003 CONTINUE WIND ADVISORY/WARNINGS IN SOUTH HALF TO LATE EVENING AND IN THE NORTH TO MIDNIGHT. EXCELLENT HURRICANE FORECASTS FROM TPC. STORM PERHAPS TO BE SLIGHTLY WEST OF OFFICIAL TRACK BASED ON PRESSURE TENDENCIES. WINDS OVER MOST OF OUR AREA FIGHTING AGAINST SYSTEMS TRANSLATION TO THE NORTH. SURFACE AIR IS QUITE STABLE AND STRONGER WINDS ALOFT NOT EXPECTED TO HAVE AN EASY TIME PUSHING TO THE SURFACE. SOME TROPICAL STORM FORCE GUSTS IN OUR EASTERN PARTS SINCE NOON AND GOLDSBORO AT SUSTAINED 40 MPH. EXPECT WINDS TO SLOWLY SUBSIDE IN OUR SOUTH BY LATE AFTERNOON TO BELOW ADVISORY CRITERIA BY LATE EVENING. WILL CONTINUE IN THE NORTH TO MIDNIGHT...THOUGH THIS PERHAPS A BIT LONG. EXTENDED THE FLOOD WATCH TO INCLUDE GOLDSBORO AND CONSIDERING MOTION OF SYSTEM AND BANDING...CURRENT FLOOD WATCH LOOKS GOOD. SOME RISK TO COUNTIES ON THE SOUTHEAST EDGE AND TRAINING OF BANDS A RISK...HOWEVER FLOOD WATCH COVERS PRIMARY THREAT AREA AND WILL STAND. WILL ACCELERATE RAIN OUT OF THE AREA TONIGHT FOR A DRY FRIDAY. WINDS 15 TO 20 MPH AT SUNRISE THEN DECREASING. WEAK DRY FRONT FRIDAY NIGHT. LITTLE CHANGE TO THE EXTENDED. CHANCE OF RAIN TUESDAY THEN A COOL SHOT WEDNESDAY BEFORE A SLOW RECOVERY IN TEMPERATURES BEGINS. .RAH...INLAND TROPICAL STORM WIND WARNING FOR THE NORTHEAST PIEDMONT...COASTAL PLAIN...EASTERN SANDHILLS TO MIDNIGHT NORTHEAST AND 9 PM SOUTHEAST ...WIND ADVISORY UNTIL MIDNIGHT NORTHWEST...9 PM SOUTHWEST. ...FLOOD WATCH FOR NORTHERN COASTAL PLAIN...NORTHERN TIER COUNTIES OF NORTHEAST PIEDMONT UNTIL MIDNIGHT. RLH
Hazardous weather outlook, Sep 18, 6:00 AM EDT, 12 hours 55 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 600 AM EDT THU SEP 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY ALL ARE ADVISED TO STAY INFORMED OF THE LATEST INFORMATION ABOUT HURRICANE ISABEL. THE STORM IS EXPECTED TO CROSS EASTERN NORTH CAROLINA TODAY AND EARLY TONIGHT. ISABEL WILL CAUSE STRONG WINDS AND HEAVY RAIN. AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FROM NEAR BURLINGTON...SILER CITY...SANFORD...AND FAYETTEVILLE EAST. WIND ADVISORIES ARE IN EFFECT WEST. A FLOOD WATCH IS IN EFFECT FROM NEAR ROXBORO...WAKE FOREST...AND WILSON NORTHEAST. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT FOR INFORMATION RELATED TO HIGH WINDS AND FLASH FLOODING CAUSED BY HURRICANE ISABEL. RFG
In the hours before
Local storm report, Sep 18, 5:29 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
529 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM ROANOKE RAPIDS NC WIND DAMAGE
09/18/03 HALIFAX NUMEROUS TREES AND POWER
LINES DOWNED ACROSS HALIFAX
COUNTY. TREES DOWNED ON
INTERSTATE 95 AS WELL
REPORTED BY LAW ENFORCEMENT
KKLocal storm report, Sep 18, 5:50 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
550 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM VASS AND SOUTHERN PINES NC WIND DAMAGE
09/18/03 MOORE NUMEROUS TRESS DOWNED
ACROSS MOORE COUNTY WITH
WIND GUSTS 50 TO 55 MPH.
REPORTED BY SKYWARN AND LAW
ENFORCEMENT
KKLocal storm report, Sep 18, 5:52 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
552 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM RAEFORD NC WIND DAMAGE
09/18/03 HOKE NUMEROUS TREES DOWNED
ACROSS HOKE COUNTY.
REPORTED BY LAW
ENFORCEMENT.
KKLocal storm report, Sep 18, 6:12 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
612 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM ASHEBORO NC WIND DAMAGE
09/18/03 RANDOLPH NUMROUS TRESS AND POWER
LINES DOWNED ACROSS THE
COUNTY. REPORTED BY LAW
ENFORCEMENT.
KKSpecial weather statement, Sep 18, 6:50 PM EDT, 5 minutes before
NCZ021>023-038-039-073>075-083>086-190040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 650 PM EDT THU SEP 18 2003 ...WINDS GUSTING BETWEEN 30 AND 40 MPH DOWNING TREES ACROSS WESTERN AND SOUTHERN PIEDMONT... ...WIND ADVISORY IN EFFECT THIS EVENING... A BAND OF MODERATE RAIN EXTENDED FROM THE TRIAD REGION SOUTHEAST INTO MONTGOMERY...MOORE AND HOKE COUNTIES. WITHIN THIS REGION... NORTHWEST WINDS WERE GUSTING BETWEEN 30 TO 40 MPH. THIS HAS RESULTED IN POCKETS OF TREES BEING BLOWN DOWN...MAINLY IN GUILFORD... RANDOLPH... MOORE AND HOKE COUNTIES. THE VERY STRONG WIND GUSTS WILL LIKELY PERSIST THROUGH 9 PM THEN GRADUALLY DIMINISH. IN ADDITION TO THE STRONG GUSTY WINDS... HEAVY RAINFALL WILL RESULT IN LOCALIZED FLOODING OF STREETS AND POOR DRAINAGE AREAS. MOST PLACES CAN EXPECTED TO RECEIVE ANOTHER HALF TO ONE INCH OF RAIN THROUGH 9 PM. WSS
Local storm report, Sep 18, 6:51 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
651 PM EDT THU SEP 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM BURLINGTON NC WIND DAMAGE
09/18/03 ALAMANCE NUMEROUS TREES DOWN ACROSS
COUNTY.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 2:12 PM EDT | Flash Flood Warning | RAH | Edgecombe, Halifax, Nash, Wilson | 6 hr |
| Sep 18, 4:55 PM EDT | Flash Flood Warning | RAH | Warren | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.